What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 2:01 PM EST, 24 minutes earlier.
Area forecast discussion, Aug 18, 2:01 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
301 PM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will move through late today. An upper trough will
move across the area on Saturday. Temperatures will stay above
normal but rise even higher each day through Tuesday as a ridge
builds aloft. Another cold front should trigger showers around
mid-week and the week should end on a cooler note.
&&
.NEAR TERM /THROUGH TONIGHT/...
Numerous SHRA and a few TSRA now cover much of the SE. All is on
track with the fcst. New SVR watch just issued to cover severe
threat of mainly wind damage, but some spinners/right-movers are
already occurring and there is a risk for brief tornadoes with
such low LCLs and shear sufficient to make mini-supercells. Not
much ltg right now due to warm temps aloft. Much of the area
will be either worked-over (stabilized) or just plain out of
the threat area withing the next 2-3 hours.
Secondary line of showers over the NW is likely the front, but
some additional development along that line or between the
current area of storms and that line is possible. These storms
sould not be as active/dangerous as the first area. A tertiary
line of showers/storms is then possible over the nrn mtns this
evening, but without much instability and CAPE left, these
should not be severe. Clearing is
Low clouds could form along the western highlands after sunset.
Some fog is possible - mainly in places that are getting the
heavy rain and have little time to dry out but also clear out
well. That would be the SE counties. Dewpoints will dip into the
m60s in the NW shortly and down to around 60F tonight. The m70
dewpoints in the SE will likely only dip to the u60s for the
overnight. Can't see temps going below those numbers.
&&
.SHORT TERM /SATURDAY/...
The high pressure moving in finally clears everyone out in the
morning. Any low clouds in the NW will dissipate nicely with the
sunshine. The trouble there is that the lingering moisture, the
passage of the upper trough and enhancement from a potent short
wave coming around the base will meet up at peak heating. These
factors and the wind field will generate multiple showers in the
NW half of the area in the aftn. Some of these will make some
good gusts - and some could get severe. A little small hail is
also possible with colder air aloft than today. SPC does have
that area in a MRGL risk for severe wx. The showers/storms will
struggle to get past the Allegheny Front (roughly IPT-UNV- AOO
line). Max temps will be right near normals.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
After the shortwave moves through the area by later Saturday,
heights aloft are forecast to rise and become quasi-zonal.
Sunday into Tuesday looks warm and dry, with Tuesday even ending
up hot over most of the area. A new shortwave moving through
SRN Canada will an bring an increasing chance for rain, possibly
as early as Tuesday afternoon over western sections of the
forecast area.
There are differences in timing of the rain with the ECMWF
suggesting it holds off until Tuesday night. Blended MOS POPs
show a small chance of showers moving into western sections
Tuesday afternoon, but the highest POPs are reserved for the
overnight.
Cyclonic flow aloft will then dominate the flow pattern through
Thursday. The cool air aloft will help trigger a few mainly
diurnal showers Wednesday and Thursday. The showers will tend to
favor northern and western higher elevations. Temperatures will
be significantly cooler for the second half of the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Storms all over the radar scope at 19z SE of UNV-IPT-AOO. Just a
spot of showers in the N east of BFD. That spot is probably
along the real cold front as there are lower dewpoints
immediately to the west of it. Additional storms are possible
in the west and central counties late this aftn, but most
locations will remain dry and VFR.
A final push of drier air will move through this evening and
early tonight. Thus, a few shra are possible in BFD between 23z
and 02z - but the other terminals should stay dry this evening
and tonight. Fog is possible for most of the area tonight, but
more so in the SE where it has rained and had clearing, but
little time to dry. Lower clouds should form over the NW mtns
tonight, but these should stop around the old AOO-UNV-IPT line.
An upper level trough and rather strong forcing passing
directly overhead in the cooler air aloft could make sct
shra/tsra across the northern third/half of PA on Sat aftn.
Much drier air will make for a mainly-VFR Sun-Mon with only
valley fog in the AM a potential issue.
.OUTLOOK...
Mon...No sig wx.
Tue-Wed...SHRA/TSRA poss.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...La Corte
AVIATION...Dangelo
Hazardous weather outlook, Aug 18, 1:32 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
232 PM EDT Fri Aug 18 2017
PAZ012-018-019-025>028-034-035-037-041-042-045-046-049-050-191845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-
232 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ036-051>053-056>059-063>066-191845-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
232 PM EDT Fri Aug 18 2017
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-017-024-033-191845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
232 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms with gusty winds and hail are
possible Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 11:33 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service State College PA
1233 PM EDT FRI AUG 18 2017
PAZ025>027-181700-
Blair PA-Huntingdon PA-Mifflin PA-
1233 PM EDT FRI AUG 18 2017
...SPECIAL WEATHER STATEMENT FOR HUNTINGDON AND MIFFLIN COUNTIES
UNTIL 100 PM EDT...
At 1233 PM EDT, Doppler radar indicated showers along a line
extending from near Franklinville to near Huntingdon to near Shy
Beaver. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4023 7824 4030 7826 4025 7829 4027 7834
4044 7813 4069 7812 4072 7804 4069 7794
4074 7783 4072 7777 4073 7772 4072 7771
4081 7747 4064 7748 4028 7794 4021 7822
TIME...MOT...LOC 1633Z 248DEG 40KT 4064 7804 4047 7806 4029 7825
DangeloSpecial weather statement, Aug 18, 12:42 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service State College PA
142 PM EDT FRI AUG 18 2017
PAZ026>028-181815-
Juniata PA-Huntingdon PA-Mifflin PA-
142 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HUNTINGDON...MIFFLIN...
AND EASTERN JUNIATA COUNTIES UNTIL 215 PM EDT...
At 141 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Union and Shirleysburg, moving east at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Perulack, Spruce Hill, East Waterford, Walnut, Mexico, Honey Grove,
Blacklog, Port Royal, Atkinson Mills, Longfellow, Shirleysburg,
Newton Hamilton and McVeytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4029 7791 4052 7777 4055 7735 4045 7743
4040 7754 4038 7753 4035 7759 4028 7768
TIME...MOT...LOC 1741Z 253DEG 27KT 4033 7781
DangeloSpecial weather statement, Aug 18, 1:02 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT FRI AUG 18 2017
PAZ051>053-058-181845-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
202 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 245 PM EDT...
At 201 PM EDT, Doppler radar indicated a strong thunderstorm over
Elysburg, moving east at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, St. Clair, Shamokin, Kulpmont, Mahanoy City, Shenandoah,
Ashland, Frackville, Mount Carmel, Pottsville, Sheppton,
Brandonville, Englewood, Coaldale, Marshallton, Elysburg, Numidia,
Slabtown, Altamont and Wilburton Number One.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4072 7664 4091 7667 4099 7622 4095 7621
4090 7604 4091 7600 4084 7591 4069 7589
TIME...MOT...LOC 1801Z 261DEG 29KT 4083 7656
GrummSpecial weather statement, Aug 18, 1:10 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT FRI AUG 18 2017
PAZ027-028-036-056-063-181845-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Mifflin PA-
210 PM EDT FRI AUG 18 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...MIFFLIN...
JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Blacklog to near East Waterford to near
Doylesburg. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Carlisle, Shippensburg, Plainfield, Loysville, Ickesburg, East
Waterford, New Bloomfield, Colonel Denning State Park, Honey Grove,
Newville, Bloserville, Roxbury, Walnut Bottom, Big Spring State Park,
Doylesburg, Spruce Hill, Schlusser, Carlisle Springs, Shermansdale
and Blain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4052 7723 4026 7707 4001 7734 4012 7782
4032 7761 4051 7773
TIME...MOT...LOC 1809Z 277DEG 26KT 4045 7761 4031 7753 4018 7768
GrummSpecial weather statement, Aug 18, 1:21 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT FRI AUG 18 2017
PAZ057>059-181900-
Lebanon PA-Dauphin PA-Schuylkill PA-
221 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 300 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Penn National Race Course, moving northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Myerstown, Cornwall, Schuylkill Haven, Minersville, Palmyra,
Annville, Hershey, Lebanon, Pottsville, St. Clair, Harper Tavern,
Skyline View, Timber Hills, Seltzer, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown and Friedensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7626 4052 7634 4049 7644 4037 7625
4036 7620 4032 7615 4021 7663 4038 7676
4074 7620 4056 7610
TIME...MOT...LOC 1821Z 235DEG 35KT 4036 7662
Grumm